Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 135, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 16, 2018, 10:25 PM CDT for Menard County, Sangamon County, Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2018, 10:25 PM CDT (03:25 UTC)
- Expired
- Aug 16, 2018, 11:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Menard County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 47 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 10:40 PM CDT | TSTM WND DMG | Springfield, IL | A FEW TREES BLOWN DOWN IN SPRINGFIELD NEAR INTERSECTION OF LINCOLN AND WASHINGTON STREETS AND NORTH GRANT AND SHENANDOAH STREETS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2444 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.1
The text
As transmitted.
297
WUUS53 KILX 170325
SVRILX
ILC129-167-170415-
/O.NEW.KILX.SV.W.0135.180817T0325Z-180817T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1025 PM CDT THU AUG 16 2018
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southeastern Menard County in central Illinois...
Northwestern Sangamon County in central Illinois...
* Until 1115 PM CDT.
* At 1024 PM CDT, a severe thunderstorm was located near Athens, or
11 miles northwest of Springfield, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Springfield, Chatham, Sherman, Rochester, Riverton, Athens,
Williamsville, Pleasant Plains, Jerome, Southern View, Leland
Grove, Grandview, Spaulding, Dawson, Clear Lake, Curran, Cantrall,
Capital Airport, Salisbury and Farmingdale.
Those attending the Illinois State Fair are in the path of this
storm and should prepare for IMMINENT DANGEROUS WEATHER CONDITIONS.
SEEK SHELTER NOW!
This includes the following highways...
Interstate 55 between mile markers 89 and 107.
Interstate 72 between mile markers 90 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3989 8993 4003 8976 3987 8941 3965 8969
TIME...MOT...LOC 0324Z 308DEG 17KT 3992 8979
HAIL...1.00IN
WIND...60MPH
$$
372 follow-up statements
211
WWUS53 KILX 170349
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1049 PM CDT THU AUG 16 2018
ILC129-170358-
/O.CAN.KILX.SV.W.0135.000000T0000Z-180817T0415Z/
Menard-
1049 PM CDT THU AUG 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MENARD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3976 8979 3995 8958 3987 8941 3965 8969
3971 8975
TIME...MOT...LOC 0348Z 315DEG 27KT 3979 8962
$$
ILC167-170415-
/O.CON.KILX.SV.W.0135.000000T0000Z-180817T0415Z/
Sangamon-
1049 PM CDT THU AUG 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR CENTRAL SANGAMON COUNTY...
At 1048 PM CDT, a severe thunderstorm was located over Springfield,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Springfield, Chatham, Sherman, Rochester, Riverton, Williamsville,
Jerome, Southern View, Leland Grove, Grandview, Spaulding, Dawson,
Clear Lake, Curran and Capital Airport.
Those attending the Illinois State Fair are in the path of this
storm and should prepare for IMMINENT DANGEROUS WEATHER CONDITIONS.
SEEK SHELTER NOW!
This includes the following highways...
Interstate 55 between mile markers 89 and 107.
Interstate 72 between mile markers 91 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3976 8979 3995 8958 3987 8941 3965 8969
3971 8975
TIME...MOT...LOC 0348Z 315DEG 27KT 3979 8962
HAIL...1.00IN
WIND...60MPH
$$
37105
WWUS53 KILX 170412
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1112 PM CDT THU AUG 16 2018
ILC167-170420-
/O.EXP.KILX.SV.W.0135.000000T0000Z-180817T0415Z/
Sangamon-
1112 PM CDT THU AUG 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANGAMON COUNTY WILL
EXPIRE AT 1115 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However hail,
gusty winds and heavy rain are still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Sangamon County until midnight.
LAT...LON 3976 8979 3995 8958 3987 8941 3965 8969
3971 8975
TIME...MOT...LOC 0410Z 308DEG 17KT 3973 8952
$$
37What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:57 PM CDT, 28 minutes earlier.
Area forecast discussion, Aug 16, 9:57 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 957 PM CDT Thu Aug 16 2018 .UPDATE... Issued at 955 PM CDT Thu Aug 16 2018 Storm weather moving se into central IL late this Thu evening. Updated the forecast to address the chances of showers and thunderstorms rest of tonight, with a few strong to severe thunderstorms occurring at late evening from I-55 west, including a storm moving se toward the SPI airport and IL State Fairgrounds. A 581 dm 500 mb low over central IA near Des Moines will track track se into the IL river valley by 12Z/7 am Friday. A cluster of showers and thunderstorms along and nw of I-55 will track se over rest of central and southeast IL rest of tonight, and then diminish over nw CWA during overnight. Some storms could have hail around 1 inch or a bit larger, wind gusts of 60 mph and also getting some reports of wall clouds and funnel clouds nw of IL State fairgrounds. Patchy fog expected to develop during overnight in humid air mass. Lows overnight in the 68-72F range. && .SHORT TERM...(This evening through Friday) ISSUED AT 258 PM CDT Thu Aug 16 2018 Widely scattered showers and thunderstorms have developed across central Illinois this afternoon...with a broken line of convection further west across central Iowa in association with a vigorous upper low. As the low pivots eastward, stronger synoptic forcing will help increase the areal coverage of convection across the KILX CWA from mid-evening through the overnight hours. With the 850mb jet streak increasing to 20-30kt and orienting itself toward east-central and southeast Illinois after midnight, it appears the greatest coverage of storms will materialize east of I-55 overnight. Based on latest CAMs, have started the evening with just low chance PoPs...then have increased to high chance to likely west of I-55 toward midnight. After midnight, have shifted the likely PoPs to east of the I-55 corridor as the LLJ cranks up. Overnight lows will be in the upper 60s and lower 70s. Showers and thunderstorms will be ongoing across the E/SE Friday morning, then will taper off from west to east toward midday. Additional scattered activity will be possible through the afternoon into the early evening as the upper low tracks through the region. High temperatures will generally be in the lower 80s. Once the low pushes off to the east, subsidence on its back side will result in a return to dry conditions across the board by Friday night. .LONG TERM...(Friday night through Thursday) ISSUED AT 258 PM CDT Thu Aug 16 2018 Warm and dry weather will be the rule over the upcoming weekend, with high temperatures reaching the middle to upper 80s both Saturday and Sunday. The next significant chance for rain will hold off until late Sunday night into Monday as yet another vigorous short-wave trough digs into the Midwest. Based on timing of this wave, have gone with likely PoPs for showers/thunder Monday afternoon. Once this wave passes, a few lingering showers will be possible into Tuesday...followed by cooler/drier weather for the middle of next week. Highs will drop into the middle to upper 70s for Tuesday and Wednesday before moderating to the lower 80s by Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 659 PM CDT Thu Aug 16 2018 Isolated to scattered thunderstorms are moving into areas of central IL west of I-55 this evening. These thunderstorms will be the main aviation impact initially tonight as they slowly cross eastward through the area. Isolated MVFR or worse vsby and cigs as well as strong gusty winds may be associated with any thunderstorms. Overnight as thunderstorms diminish, fog will develop after 06Z, and have included IFR vsby at KPIA, and MVFR at sites farther southeast, until 14Z. Friday after 16-17Z, additional thunderstorms will be possible, with higher probabilities along the I-74 corridor terminals. Winds SW under 10 kts, becoming light and variable overnight, then shifting to NW under 10 kts Friday after 15Z. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...07 SHORT TERM...Barnes LONG TERM...Barnes AVIATION...37
Hazardous weather outlook, Aug 16, 3:29 PM CDT, 6 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 329 PM CDT Thu Aug 16 2018 ILZ027>031-036>038-040>057-061>063-066>068-071>073-171100- Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland- De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan- Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt- Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion- Woodford- 329 PM CDT Thu Aug 16 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered strong to severe storms are possible tonight as a weather system moves across the state. A few of the storms tonight could produce strong wind gusts, as well as locally heavy rainfall and deadly lightning. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Scattered thunderstorms will be possible Friday. No severe weather is expected at this time. There will be periodic chances for thunderstorms again starting Sunday night and continuing into Tuesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Auten
In the hours before
Special weather statement, Aug 16, 8:26 PM CDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service Lincoln IL 826 PM CDT THU AUG 16 2018 ILZ036-040-041-047-170200- Mason-Schuyler-Cass-Fulton- 826 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FULTON...NORTH CENTRAL CASS...NORTHEASTERN SCHUYLER AND SOUTHWESTERN MASON COUNTIES UNTIL 900 PM CDT... At 825 PM CDT, Doppler radar was tracking a strong thunderstorm over Astoria, or 12 miles northeast of Rushville, moving east at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Astoria, Ipava, Browning, Marbletown, Bluff City and Snicarte. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4016 9053 4036 9035 4031 9008 4003 9029 TIME...MOT...LOC 0125Z 288DEG 15KT 4021 9035 37
Special weather statement, Aug 16, 8:34 PM CDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Lincoln IL 834 PM CDT THU AUG 16 2018 ILZ047-048-170200- Menard-Cass- 834 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MENARD...NORTHWESTERN SANGAMON AND EAST CENTRAL CASS COUNTIES UNTIL 900 PM CDT... At 833 PM CDT, Doppler radar was tracking a strong thunderstorm near Tallula, or 15 miles east of Virginia, moving east at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Petersburg, Tallula, Newmansville, Lincolns New Salem and Atterberry. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4008 9003 4011 8977 3990 8977 3990 9003 TIME...MOT...LOC 0133Z 269DEG 15KT 3999 8993 37
Special weather statement, Aug 16, 8:42 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Lincoln IL
842 PM CDT THU AUG 16 2018
ILZ048-170215-
Menard-
842 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR MENARD...NORTHWESTERN SANGAMON
AND EASTERN CASS COUNTIES UNTIL 915 PM CDT...
At 842 PM CDT, Doppler radar was tracking a strong thunderstorm near
Petersburg, or 16 miles east of Virginia, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Petersburg, Athens, Greenview, Tallula, Lincolns New Salem and
Atterberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4012 8972 3992 8973 3992 8977 3990 8977
3990 8999 4008 9000
TIME...MOT...LOC 0142Z 269DEG 15KT 4000 8991
37Special weather statement, Aug 16, 9:36 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Lincoln IL
936 PM CDT THU AUG 16 2018
ILZ041-047-048-170315-
Mason-Menard-Cass-
936 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MENARD...EASTERN
CASS...SOUTHWESTERN MASON AND NORTHEASTERN MORGAN COUNTIES UNTIL 1015
PM CDT...
At 936 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chandlerville, or 9 miles north of Virginia, moving southeast at 20
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Chandlerville, Bath, Kilbourne, Oakford, Philadelphia, Newmansville
and Atterberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4019 9016 4009 8980 3987 9004 3987 9009
4004 9029
TIME...MOT...LOC 0236Z 302DEG 15KT 4008 9015
37Special weather statement, Aug 16, 9:57 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Lincoln IL
957 PM CDT THU AUG 16 2018
ILZ042-051-170330-
Logan-Sangamon-
957 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN...NORTHWESTERN
CHRISTIAN AND NORTHEASTERN SANGAMON COUNTIES UNTIL 1030 PM CDT...
At 957 PM CDT, Doppler radar was tracking a strong thunderstorm over
Riverton, or 7 miles northeast of Springfield, moving east at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Springfield, Sherman, Riverton, Williamsville, Mechanicsburg,
Grandview, Spaulding, Dawson, Buffalo, Clear Lake and Roby.
This includes the following highways...
Interstate 55 between mile markers 98 and 103, and between mile
markers 107 and 108.
Interstate 72 between mile markers 104 and 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3995 8956 3989 8925 3977 8932 3977 8936
3976 8936 3974 8939 3974 8941 3976 8942
3971 8943 3983 8963
TIME...MOT...LOC 0257Z 289DEG 20KT 3986 8954
37Local storm report, Aug 16, 10:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1022 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM HAIL 3 SSW ATHENS 39.92N 89.75W
08/16/2018 E1.75 INCH MENARD IL PUBLIC
&&
07The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:01 PM CDT | Special Weather Statement | ILX | Schuyler | 29 min |
| Aug 16, 8:26 PM CDT | Special Weather Statement | ILX | Cass | 34 min |
| Aug 16, 8:34 PM CDT | Special Weather Statement | ILX | Menard | 26 min |
| Aug 16, 8:42 PM CDT | Special Weather Statement | ILX | Menard | 33 min |
| Aug 16, 9:10 PM CDT | Severe Thunderstorm Warning | ILX | Menard, Sangamon | 50 min |
| Aug 16, 9:36 PM CDT | Special Weather Statement | ILX | Cass | 39 min |
| Aug 16, 9:51 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Menard | 39 min |
| Aug 16, 9:57 PM CDT | Special Weather Statement | ILX | Sangamon | 33 min |
| Aug 16, 11:01 PM CDT | Special Weather Statement | ILX | McLean, Woodford | 44 min |
| Aug 16, 11:09 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Sangamon | 51 min |
| Aug 16, 11:45 PM CDT | Areal Flood Advisory | ILX | Sangamon | 3 hr |
| Aug 17, 12:10 AM CDT | Flash Flood Warning | ILX | Christian, Morgan, Sangamon | 77 min |
| Aug 17, 12:52 AM CDT | Special Weather Statement | ILX | Champaign | 23 min |
| Aug 17, 12:55 AM CDT | Special Weather Statement | ILX | Moultrie | 35 min |
| Aug 17, 1:37 AM CDT | Special Weather Statement | ILX | Champaign | 38 min |
| Aug 17, 1:52 AM CDT | Severe Thunderstorm Warning | ILX | Champaign | 26 min |
| Aug 17, 2:02 AM CDT | Special Weather Statement | ILX | Clark | 43 min |
| Aug 17, 12:30 PM CDT | Special Weather Statement | ILX | Cass, Champaign, Christian, DeWitt, Douglas, Fulton and 19 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.